Antiepileptic drug combinations not involving valproate and the risk of fetal malformations

Vajda, Frank J. E., O'Brien, Terrence J., Lander, Cecilie M., Graham, Janet and Eadie, Mervyn J. (2016) Antiepileptic drug combinations not involving valproate and the risk of fetal malformations. Epilepsia, 57 7: 1048-1052. doi:10.1111/epi.13415


Author Vajda, Frank J. E.
O'Brien, Terrence J.
Lander, Cecilie M.
Graham, Janet
Eadie, Mervyn J.
Title Antiepileptic drug combinations not involving valproate and the risk of fetal malformations
Journal name Epilepsia   Check publisher's open access policy
ISSN 1528-1167
0013-9580
Publication date 2016-07-01
Year available 2016
Sub-type Article (original research)
DOI 10.1111/epi.13415
Open Access Status Not yet assessed
Volume 57
Issue 7
Start page 1048
End page 1052
Total pages 5
Place of publication Hoboken, NJ, United States
Publisher Wiley-Blackwell Publishing
Language eng
Subject 2808 Neurology
2728 Clinical Neurology
Abstract Objective: To investigate the relationship between antiepileptic drug (AED) polytherapy in pregnant women and the risk of fetal malformations as prescribing practice changed, with valproate being used less often and at lower doses. Specifically, the risks associated with two of the most common AEDs included in polytherapy over recent years, levetiracetam and topiramate, were examined. Methods: An observational cohort study in which malformation rates were analyzed in 1,461 pregnancies exposed to AED monotherapy, and in 484 exposed to antiepileptic drug combinations, from the Australian Register of Antiepileptic Drugs in Pregnancy over a 15-year period (1999–2014). Results: Fetal malformation rates had fallen over time in monotherapy pregnancies, but increased in polytherapy pregnancies, despite decreasing use and lower dosages of valproate. The rise in polytherapy malformation rates began around 2005 when levetiracetam and topiramate use began to increase. Excluding pregnancies involving valproate exposure, malformation rates were higher in the remaining polytherapy pregnancies as compared with the monotherapy ones (6.90% vs. 3.64%; odds ratio [OR] 1.96, 95% confidence interval [CI] 1.14–3.39). Malformation rates were similar in polytherapy pregnancies whether or not levetiracetam was included (7.14% vs. 8.38%), but were higher in polytherapy pregnancies involving topiramate (14.94% vs. 6.55%: OR 2.507, 95% CI 1.23–5.10). Logistic regression showed that topiramate in polytherapy had a positive dose relationship with teratogenicity risk (p = 0.025). Significance: The malformation risk associated with AED polytherapy depends on the specific drugs involved. Topiramate, when used as part of AED polytherapy that did not include valproate, was associated with a dose-related increased risk of fetal malformations.
Formatted abstract
Objective: To investigate the relationship between antiepileptic drug (AED) polytherapy in pregnant women and the risk of fetal malformations as prescribing practice changed, with valproate being used less often and at lower doses. Specifically, the risks associated with two of the most common AEDs included in polytherapy over recent years, levetiracetam and topiramate, were examined.

Methods: An observational cohort study in which malformation rates were analyzed in 1,461 pregnancies exposed to AED monotherapy, and in 484 exposed to antiepileptic drug combinations, from the Australian Register of Antiepileptic Drugs in Pregnancy over a 15-year period (1999–2014).

Results: Fetal malformation rates had fallen over time in monotherapy pregnancies, but increased in polytherapy pregnancies, despite decreasing use and lower dosages of valproate. The rise in polytherapy malformation rates began around 2005 when levetiracetam and topiramate use began to increase. Excluding pregnancies involving valproate exposure, malformation rates were higher in the remaining polytherapy pregnancies as compared with the monotherapy ones (6.90% vs. 3.64%; odds ratio [OR] 1.96, 95% confidence interval [CI] 1.14–3.39). Malformation rates were similar in polytherapy pregnancies whether or not levetiracetam was included (7.14% vs. 8.38%), but were higher in polytherapy pregnancies involving topiramate (14.94% vs. 6.55%: OR 2.507, 95% CI 1.23–5.10). Logistic regression showed that topiramate in polytherapy had a positive dose relationship with teratogenicity risk (p = 0.025).

Significance: The malformation risk associated with AED polytherapy depends on the specific drugs involved. Topiramate, when used as part of AED polytherapy that did not include valproate, was associated with a dose-related increased risk of fetal malformations.
Keyword AED polytherapy
Fetal malformation
Levetiracetam
Topiramate
Valproate
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: HERDC Pre-Audit
Admin Only - School of Medicine
School of Biomedical Sciences Publications
School of Medicine Publications
 
Versions
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 1 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 3 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Sun, 11 Sep 2016, 10:23:12 EST by System User on behalf of Learning and Research Services (UQ Library)